Comparison of Clinical Factors Between Patients With Angiotensin-Converting Enzyme Inhibitor-Induced Angioedema and Cough
2017 (English)In: The Annals of Pharmacotherapy, ISSN 1060-0280, E-ISSN 1542-6270, Vol. 51, no 4, 293-300 p.Article in journal (Refereed) Published
BACKGROUND: Angioedema is a rare and serious adverse drug reaction (ADR) to angiotensin-converting enzyme (ACE) inhibitor treatment. Dry cough is a common side effect of ACE inhibitors and has been identified as a possible risk factor for angioedema.
OBJECTIVE: We compared characteristics between patients with ACE inhibitor-induced angioedema and cough with the aim of identifying risk factors that differ between these adverse events.
METHODS: Data on patients with angioedema or cough induced by ACE inhibitors were collected from the Swedish database of spontaneously reported ADRs or from collaborating clinicians. Wilcoxon rank sum test, Fisher's exact test, and odds ratios (ORs) with 95% CIs were used to test for between-group differences. The significance threshold was set to P <0.00128 to correct for multiple comparisons.
RESULTS: Clinical characteristics were compared between 168 patients with angioedema and 121 with cough only. Smoking and concomitant selective calcium channel blocker treatment were more frequent among patients with angioedema than cough: OR = 4.3, 95% CI = 2.1-8.9, P = 2.2 × 10(-5), and OR = 3.7, 95% CI = 2.0-7.0, P = 1.7 × 10(-5). Angioedema cases were seen more often in male patients (OR = 2.2, 95% CI = 1.4-3.6, P = 1.3 × 10(-4)) and had longer time to onset and higher doses than those with cough ( P = 3.2 × 10(-10) and P = 2.6 × 10(-4)). A multiple model containing the variables smoking, concurrent calcium channel blocker treatment, male sex, and time to onset accounted for 26% of the variance between the groups.
CONCLUSION: Smoking, comedication with selective calcium channel blockers, male sex, and longer treatment time were associated with ACE inhibitor-induced angioedema rather than cough.
Place, publisher, year, edition, pages
2017. Vol. 51, no 4, 293-300 p.
ACE inhibitors, adult medicine, adverse drug reactions, calcium-channel blockers, clinical pharmacology, drug safety, interactions, medication safety, pulmonary
Pharmacology and Toxicology
IdentifiersURN: urn:nbn:se:uu:diva-316913DOI: 10.1177/1060028016682251PubMedID: 27889699OAI: oai:DiVA.org:uu-316913DiVA: diva2:1079338